Daily Archives: November 9, 2016

I am 30 year old male and have a horseshoe kidney problem. Please suggest to me what should I do?

A Horseshoe Kidney is a rare congenital abnormality (you were born with this).  It means that the lower portions of the kidneys are joined together, when that are normally separated by the spinal column.  It does not require any treatment. … Continue reading

Posted in Ask the Doctor, Chronic Kidney Disease

Usually, I am taking 100ml liquor (whiskey) with my dinner. It will be very difficult to give it up. So what can I do. Is it bad for my life? Please advise me.

Alcohol intake to that degree is associated with liver damage and high blood pressure.  I suggest that you reduce your alcohol intake.

Posted in Ask the Doctor, Kidney-Related Health Questions

I had a hysterectomy done in 2010, after that I started to have some type of tremors and my Doctor put me on potassium pills. In November 2011, I had my first seizure. At the ER, they took me off of my potassium because it was elevated. A week went by and everything went back to normal. Also, I forgot to mention, I was taken Gabapentin which I also stopped. I went on with my normal life and in March of the following year, I started convulsing again and I haven’t stop since then! Nobody seems to know why this is happening to me but it looks that my high potassium has a part of it. Don’t you think so? I have seen the neurologist, cardiologist, psychologist, psychiatrist, because they say they are pseudo-seizures and the medecine that they put me on for six months didn’t make a difference! Could you help me or at least point me in the right direction?

I am unable to suggest a specific diagnosis based on the information that you provide.  I do not identify this as a kidney disease.  I cannot tell you why your potassium would be high or low.  I suggest that you … Continue reading

Posted in Ask the Doctor, Chronic Kidney Disease

HI Doctor. I have a cyst on my kidney, is it ok?

A cyst on your kidney must be evaluated by your physician who can review the radiologic examination and give you an opinion.  Most cysts on the kidney are benign.  An ultrasound examination is the best test to evaluate a cyst … Continue reading

Posted in Ask the Doctor, Blood/Urine Testing For Kidney Disease, Kidney Cysts, Kidney-Related Health Questions, Laboratory Testing

Hello, I am looking for some thoughts/advice. My husband, 38 yrs old, not overweight, exercises regularly. He is not diabetic and does not have high blood pressure. He was diagnosed with a pituitary tumor 15 yrs ago so he gets full blood work every 6 months. Nothing has changed in his diet or his medications. No urinary symptoms. Drinks water all day except for his coffee in the morning. In August 2015 his lab result showed his Creatinine elevated at 1.46 (range 0.60-1.35). He was taking a lot of Advil at the time and we found out that could have been the cause so he ended up going to a Nephrologist in November 2015. She was pretty sure his elevated creatinine was not CKD. She ordered a 24 hr urine test (creatinine clearance) and it came back normal. The results were a 2.00 (range 0.63-2.50 g/24 h). She said this means his GFR is over 100% and his kidneys were functioning normally. At the time of the urine test his creatinine was a 1.33 (it did lower from the 1.46 in August 2015). My husband is a pretty big guy and she kept blaming his size for the elevated creatinine although he’s been bigger than average his entire life, he actually worked out and had more muscle mass when the creatinine was 1.2. but we felt reassured he was ok. Then he had his bi-annual bloodwork done for his tumor in Jan. 2016. His creatinine was a 1.22. We were very relieved and were sure it was from all the Advil and he was back to what he was the year prior and before that… a pretty steady 1.2 His recent bi-annual bloodwork 10/27 was just completed and his creatinine is back up to 1.39. What would cause this increase again? Nothing has changed. I’ve read all about eating too much protein, dehydration, high blood pressure but again there’s been no change in anything. Can antibiotics raise creatinine? He was on a 3 month course of Doxycycline (tetracycline class antibiotic) for Rosacea. He stopped taking it at the end of July. It really upset his stomach. Bad cramping,diarrhea. Could this have increased his creatinine? Even though he stopped it 3 months ago? I can’t think of anything else that would have raised it from a 1.22 to a 1.39. Any advice would be appreciated. I will be calling the Nephrologist tomorrow to possibly repeat the test.

I’m not sure there is any way to answer your question.  The serum creatinine has many factors that can affect an individual test including variability in the individual blood testing, dehydration, medications, diet and many other factors.  You have mentioned … Continue reading

Posted in Ask the Doctor, Blood/Urine Testing For Kidney Disease, Chronic Kidney Disease, Diet/Nutrition, GFR, Kidney-Related Health Questions, Laboratory Testing, Medication and Kidney Function, Nephrologist, Treatments

Instead of totally stopping dialysis, can a patient request one or two days a week treatments instead of the standard three days a week?

This is a question that must be asked of the nephrologist who is caring for the patient.  Standard dialysis treatments are designed to be three days per week at a minimum.  This is to replace kidney function that has been … Continue reading

Posted in Ask the Doctor, Kidney Failure, Kidney-Related Health Questions, Nephrologist, Treatments

If a person has a creatinine of 2.4, mild hydronephrosis, and is given a monitored single dialysis treatment that brings the creatinine to 0.0 or within range, how long would this creatinine level hold? and would it knock out the mild hydronephrosis?

Dialysis will be of no benefit for hydronephrosis.  Dialysis may temporarily decrease the serum creatinine (not to zero) but the creatinine will again rise starting immediately after the dialysis treatment is stopped and then will rise to pre-treatment levels within … Continue reading

Posted in Ask the Doctor, Chronic Kidney Disease, Dialysis, Hydronephrosis and Hydroureter, Kidney-Related Health Questions, Urological Issues

Dear Doctor, I am a 42-year-old male status post aortic valve replacement with St. Jude mechanical valve on anti-coagulation Acitrom 4 mg at 6 p.m. for bicuspid aortic valve with calcific stenosis. For the past few months I was very weak and tired and had off and on diarrhea. When I went to my cardiologist after checking my blood labs he said I have chronic kidney disease stage 5 and started me on hemodialysis. Ultrasound revealed both kidneys are normal in size, shape, position and shoe increased cortical echoes with loss of CMD. Bilateral multiple simple cortical cysts, larged measuring 31 x 34 mm on right side. Right kidney measures 109 mm. Left kidney measures 104 mm. They have not told me the exact cause of CKD. My INR at that time was 4.5. I would like to know that differential diagnosis for cause of my CKD and is there any alternative for Acitrom (Nicoumalone) since they doubt Acitrom induced nephropathy. My sincere thanks in advance for your help in this regard.

I am unable to make a specific diagnosis based on the information that you provide.  In most cases, kidney disease of unknown cause with normal sized kidneys requires a kidney biopsy in order to determine the underlying disease and appropriate … Continue reading

Posted in Ask the Doctor, Blood/Urine Testing For Kidney Disease, Chronic Kidney Disease, Dialysis, GFR, Kidney Failure, Kidney-Related Health Questions, Laboratory Testing, Nephrologist, Treatments